Texas, 2010

Flooding in Texas, July 8 to 10, 2010

July 8 to 10, 2010 · NWS FWD · 3 events in 3 counties and zones

Tropical moisture streamed into north Texas and in combination with daytime heating, numerous showers and thunderstorms developed in the afternoons of July 8th, 9th, and 10th. There were a few reports of minor flooding across north Texas due to the heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Tropical moisture streamed into north Texas and in combination with daytime heating, numerous showers and thunderstorms developed in the afternoons of July 8th, 9th, and 10th. There were a few reports of minor flooding across north Texas due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 11:40 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 8, 11:40 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1240 PM CDT THU JUL 8 2010

.AVIATION...
THE PRIMARY AVIATION WEATHER CONCERN TODAY WILL BE THE PLACEMENT
AND TIMING OF THUNDERSTORMS. THE BEST LIFT THIS AFTERNOON WILL
REMAIN TO THE NORTH/NORTHWEST OF THE METROPLEX TAF SITES...NEAR A
WEAK COLD FRONT. HOWEVER...NUMEROUS SMALL SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE NORTHWARD ACROSS THE REGION AS
DEEP TROPICAL MOISTURE STREAMS NORTHWARD. THE MOST LIKELY WINDOW
THAT THIS ACTIVITY WILL IMPACT THE TAF SITES WILL BE BETWEEN 18Z
AND 22Z. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT BUT COVERAGE SHOULD BE MORE CONFINED TO SOUTH TEXAS AND
ALONG THE FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
ON FRIDAY AS THE FRONT SAGS SOUTHWARD. FOR NOW WILL JUST INCLUDE
VCSH FROM 16Z. SOME MVFR CEILINGS WILL RETURN TO ALL TAF SITES
EARLY FRIDAY MORNING BUT CEILINGS SHOULD LIFT BY 16Z.

79

&&

.UPDATE...
WILL LEAVE THE CURRENT FLASH FLOOD WATCH AS IS...BUT ILL BE
TRIMMING FOR THE AFTERNOON PACKAGE. RADARS HAVE LITE UP DURING THE
MORNING WITH AN AREA OF DIMINISHED ACTIVITY OVER THE EAST CENTRAL
COUNTIES WHERE UPPER RIDGING EXISTS. A CONTINUOUS FETCH OF
TROPICAL MOISTURE FROM TD #2 WILL PERSIST INTO FRIDAY...THUS WE/LL
KEEP POPS HIGHER THROUGH TONIGHT THEN BEGIN TO BACK OFF OVER THE
SOUTHERN AREAS. A WEAK DIFFUSED FRONT WILL MOVE INTO OR JUST SOUTH
OF THE RED RIVER VALLEY TONIGHT AND BE THE FOCUS FOR MORE HEAVY
RAINFALL ON FRIDAY. LITTLE CHANGE IN PREVIOUS FORECAST PACKAGE...
BUT DID ADJUST POPS DOWN SLIGHTLY OVER THE FAR EAST THIS
AFTERNOON AND EVENING. 75

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT THU JUL 8 2010/
THREAT FOR HEAVY RAINFALL WILL BE GREATEST TODAY AS TROPICAL
MOISTURE FROM TD #2 OVER THE WESTERN GULF OF MEXICO STREAMS INTO
TEXAS...BUT IT APPEARS THAT THE HIGHEST CHANCE FOR RAINFALL WILL
BE OVER OUR SOUTHERN AND SOUTHWESTERN COUNTIES TODAY...INTO
CENTRAL AND SOUTHERN TEXAS. FORECAST QPF AMOUNTS OVER OUR EASTERN
ROW OR TWO OF COUNTIES HAVE DECREASED TO AROUND AN INCH OR LESS
AND DEBATED REMOVING THESE COUNTIES FROM THE WATCH BUT AFTER
COLLABORATION WITH SURROUNDING OFFICES AND CONSIDERING THE
SATURATED SOILS...WILL LEAVE FLASH FLOOD WATCH IN EFFECT FOR ALL
OF NORTH TEXAS AND THE NEXT SHIFTS CAN TRIM COUNTIES TODAY IF
NEEDED. HOWEVER...WITH THE UPPER LEVEL RIDGE ALREADY BEGINNING TO
EXTEND INTO EAST TEXAS...THINK THE PRECIPITATION WILL BE MORE
SCATTERED IN NATURE OVER OUR EASTERN ZONES BUT HEAVY RAINFALL FROM
ANY SHOWER OR THUNDERSTORM WILL STILL BE POSSIBLE.

THE UPPER LEVEL RIDGE WILL BUILD ACROSS NORTH TEXAS TONIGHT AND
CENTER OVER THE STATE ON FRIDAY. A WEAK COLD FRONT TO OUR
NORTHWEST WILL BECOME THE FOCUS FOR RAIN DEVELOPMENT ON FRIDAY BUT
WEAK FLOW WITHIN THE ATMOSPHERE SUGGESTS THAT THE ACTIVITY MAY BE
MORE SCATTERED. RICH TROPICAL MOISTURE WILL STILL BE IN PLACE ON
FRIDAY BUT THE FORCING ALONG THE FRONT IS NOT VERY STRONG AND
WIDESPREAD RAINFALL MAY NOT OCCUR. HAVE TRIMMED POPS SOME FOR
FRIDAY AND THE FLASH FLOOD WATCH MAY HAVE TO BE ADJUSTED IN AREAL
COVERAGE AND TIME IF SUCCESSIVE MODEL RUNS CONTINUE TO SUGGEST WEAK
FORCING ALONG THE FRONT.

WILL CONTINUE WITH 20 TO 30 POPS ACROSS THE REGION ON SATURDAY
WITH THE FRONT STILL LYING TO OUR NORTH AND DIURNAL CONVECTION
POSSIBLE. THE UPPER LEVEL RIDGE BEGINS TO BE PUSHED SOUTH ON
SUNDAY AS AN UPPER LEVEL TROUGH TAKES SHAPE OVER THE WESTERN CONUS
AND HAVE INTRODUCED POPS ACROSS THE NORTHERN HALF ON SUNDAY. RAIN
CHANCES WILL CONTINUE THROUGH TUESDAY AS THE UPPER LEVEL TROUGH
MOVES THROUGH THE PLAINS. MOVING INTO THE LATTER HALF OF NEXT
WEEK...THE GFS BUILDS THE RIDGE BACK OVER THE SOUTHERN PLAINS WHILE
THE ECMWF IS NOW DEVELOPING A SECOND TROUGH TO AFFECT THE REGION.
FOR NOW WILL KEEP A DRY FORECAST BEYOND TUESDAY.

TODAY WILL BE THE COOLEST DAY OF THE WEEK AND THEN TEMPERATURES
WILL STEADILY WARM THIS WEEKEND. OVERNIGHT LOWS WILL ALSO BE ON
THE RISE WITH THE PRESENCE OF THE UPPER LEVEL RIDGE AND SOUTHWEST
FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  90  77  93  78  93 /  80  70  40  30  30
WACO, TX              85  75  92  77  95 /  80  70  40  30  20
PARIS, TX             88  75  90  74  90 /  60  60  40  30  30
DENTON, TX            88  74  91  75  92 /  70  70  50  30  30
MCKINNEY, TX          89  74  91  73  91 /  70  70  40  30  30
DALLAS, TX            90  77  92  78  93 /  80  60  40  30  30
TERRELL, TX           92  74  95  78  97 /  70  50  40  30  30
CORSICANA, TX         86  75  92  76  93 /  80  60  40  30  20
TEMPLE, TX            85  74  91  75  95 /  80  80  40  30  20
MINERAL WELLS, TX     86  74  89  73  90 /  80  70  50  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

79/75
Hazardous weather outlook, Jul 8, 3:04 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
404 AM CDT THU JUL 8 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
404 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS TODAY
AND TONIGHT. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY. THUNDERSTORM
CHANCES WILL CONTINUE ACROSS NORTH TEXAS FRIDAY AND SATURDAY.
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE THE PRIMARY
HAZARDS.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE
20 ON SUNDAY. THUNDERSTORM CHANCES WILL RETURN TO ALL OF NORTH
TEXAS MONDAY AFTERNOON THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Coryell

When
July 8, 1:10 PM CST
Where
Coryell County, 2 mi WNW of Levita to 0.74 mi SE of King
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.531, -97.912

Several streets experienced minor flooding and small streams around the county were filled with water.

Flood, Hill

When
July 9, 1:45 PM CST
Where
Hill County, 1.74 mi NW of Hillsboro to 2.08 mi WSW of Hillsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.020, -97.148

Several flood prone locations experienced minor flooding in Hillsboro.

Flood, Denton

When
July 10, 2:20 PM CST
Where
Denton County, 1.27 mi NW of Lake Dallas to 0.84 mi WNW of Lake Dallas
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.131, -97.047

Minor flooding was reported at the intersection of Interstate 35 and Swisher Rd near Lake Dallas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250249, 250245, 250244.